Alert archive / Hawaii / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Honolulu, HI

January 13, 2011Kalawao County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Jan 13, 2011, 12:45 AM HST for Kalawao County, Hawaii. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2011, 12:45 AM HST (10:45 UTC)
Expired
Jan 13, 2011, 1:15 AM HST
In force
30 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 6 km from the middle of the area, began a volume at 10:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2011-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2011-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

233 
WUHW50 PHFO 131045
SVRHFO
HIC009-131115-
/O.NEW.PHFO.SV.W.0002.110113T1045Z-110113T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1245 AM HST THU JAN 13 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 115 AM HST

* AT 1239 AM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
  LOCATED 8 MILES SOUTHWEST OF KEPUHI...OR 36 MILES SOUTHEAST OF
  HONOLULU...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAUNALOA AT 1255 AM HST
  HOOLEHUA AT 115 AM HST
  KUALAPUU AT 115 AM HST
  6 MILES WEST OF KALAUPAPA AT 115 AM HST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2130 15699 2108 15694 2101 15738 2118 15742
TIME...MOT...LOC 1045Z 257DEG 25KT 2112 15730

$$

BIRCHARD
1 follow-up statement
475 
WWHW50 PHFO 131110
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
110 AM HST THU JAN 13 2011

HIC009-131117-
/O.EXP.PHFO.SV.W.0002.000000T0000Z-110113T1115Z/
MOLOKAI IN MAUI-
110 AM HST THU JAN 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE ISLAND OF MOLOKAI IN MAUI
COUNTY EXPIRES AT 115 AM HST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER...STRONG THUNDERSTORMS AND GUSTY WINDS WILL CONTINUE 
TO AFFECT MOLOKAI...WHERE A FLASH FLOOD WARNING IS IN EFFECT. 

LAT...LON 2130 15699 2108 15694 2101 15738 2118 15742
TIME...MOT...LOC 1107Z 257DEG 25KT 2115 15714

$$

BIRCHARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 8:30 PM HST, 4 hours 15 minutes earlier.

Area forecast discussion, Jan 12, 8:30 PM HST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED JAN 12 2011

.SYNOPSIS...
THE UNSETTLE WEATHER  WILL CONTINUE FOR ANOTHER DAY BEFORE DRIER
CONDITIONS SETS IN. THIS IS BASE ON A COLD FRONT THAT WILL DISSIPATE
OVER THE ISLANDS THURSDAY. A SURFACE RIDGE IS EXPECTED TO BRING
DRIER CONDITIONS AS EARLY AS THURSDAY NIGHT TO THE MAIN HAWAIIAN
ISLANDS. ANOTHER COLD FRONT IS SLATED TO MOVE DOWN THE ISLAND CHAIN
SUNDAY AND SUNDAY NIGHT.

&&

.DISCUSSION...
A MOIST AND UNSTABLE AIR MASS REMAINS OVER A GOOD PORTION OF THE
MAIN HAWAIIAN ISLANDS THIS EVENING. FAVORABLE DYNAMICS HAVE RESULTED
WITH A GOOD BIT OF SEVERE WEATHER ALREADY...AND THIS WILL NOT CHANGE
FOR THE BULK OF THE OVERNIGHT HOURS. ALL OF THE SMALLER ISLANDS HAD
A SHORT BREAK WITH THE HEAVY WEATHER THIS AFTERNOON BUT THIS HAS
ENDED AS ANOTHER ROUND OF STORMS HAS STARTED...AFFECTING THE
WESTERN HALF OF OAHU. MAUI AND LANAI HAVE JUST JOINED THE MIX AS A
SEPARATE BAND HAS DEVELOPED THERE. STRONG SURFACE CONVERGENCE IS THE
CULPRIT...RESULTING IN THESE LINES/BANDS OF HEAVY SHOWERS AND
STORMS. THIS NORTHEAST TO SOUTHWEST ORIENTATION POSE A GOOD CHANCE
OF FLASH FLOODING TO THESE ISLANDS.

THE COLD FRONT IS CURRENTLY A FEW MILES WEST OF THE NA PALI COAST
OF KAUAI...MOVING EAST AT 15 TO 20 MPH. THE FRONT IS EXPECTED TO
WEAKEN ONCE IT REACHES KAUAI IN THE NEXT COUPLE OF HOURS. THE FIRST
WEATHER ELEMENT TO WEAKEN WILL BE THE STIFF SOUTHWEST WINDS. IT IS
EXPECTED TO EASE OFF INTO THE MODERATE RANGE THURSDAY AND TO LIGHT
TO MODERATE THURSDAY NIGHT. THE WINDS MAY TURN EVEN LIGHTER FRIDAY
AS A SURFACE RIDGE TRIES TO MOVE IN.

AS THE FRONT FALLS APART...THE CHANCE OF HEAVY SHOWERS WILL SPREAD
ONTO THE BIG ISLAND. THUS THE FLASH FLOOD WATCH WILL STAY IN EFFECT
INTO THURSDAY. WE ANTICIPATE THE THREAT OF SEVERE WEATHER TO END
EARLY THURSDAY EVENING AS THE UPPER TROUGH LEAVES THE AREA. THE GFS
SOLUTION HAS BEEN CONSISTENT WITH THIS SOLUTION FOR THE PAST SEVERAL
MODEL RUNS.

&&

.MARINE...
THE GALE WARNING REMAINS IN EFFECT FOR THE KAUAI/KAIWI/PAILOLO
CHANNELS FOR THE TONIGHT PERIOD. THE SMALL CRAFT ADVISORY IS ALSO IN
EFFECT THROUGH TONIGHT FOR THE REMAINING COASTAL WATERS. THE GALE
WARNING ALSO COVER THE NORTHERN OFFSHORE WATERS.

SWELL WISE...A NEW LARGE WEST NORTHWEST SWELL IS SLATED TO ARRIVE
FRIDAY NIGHT WITH SURF HEIGHTS NEARING THE WARNING THRESHOLDS ALONG
NORTH AND WEST FACING SHORES SATURDAY. ELSEWHERE...THE ROUGH...SHORT
PERIOD SURF ALONG SOUTH AND WEST FACING SHORES...FROM THE STIFF
SOUTHWEST WINDS...WILL BE EASING OFF THURSDAY.

&&

.AVIATION...
AIRMET REMAINS UP FOR MT OBSC OVER THE SMALLER ISLANDS...WITH THE
EXCEPTION OF MOLOKAI. AIRMET ALSO REMAINS IN EFFECT FOR MOD ICING
FROM OAHU TO KAUAI...AND FOR MOD TURB FOR THE ENTIRE STATE. THE COLD
FRONT WILL CONT TO MAKE FOR LESS THAN IDEAL FLYING CONDS...
ESPECIALLY FOR OAHU AND KAUAI...AS PRIMARILY MVFR CONDS WILL CONT
THROUGH MOST OF TOMORROW.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM HST THURSDAY FOR ALL HAWAIIAN ISLANDS.

WINTER STORM WARNING UNTIL 6 PM HST THURSDAY FOR THE BIG ISLAND
SUMMITS.

WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR HALEAKALA SUMMIT...BIG
ISLAND SUMMITS...AND MOST AREAS OF OTHER ISLANDS EXCEPT WEST AND
SOUTH SHORES OF KAUAI OAHU AND MAUI.

GALE WARNING UNTIL 6 AM HST THURSDAY FOR KAUAI KAIWI AND PAILOLO
CHANNELS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR ALL REMAINING
COASTAL WATERS.

&&

PUBLIC/MARINE...LAU
AVIATION...HARRISON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:22 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 12, 3:55 PM HSTGale WarningHFO12 hr
Jan 12, 3:56 PM HSTSpecial Marine WarningHFO77 min
Jan 12, 4:59 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 12, 5:39 PM HSTSpecial Marine WarningHFO111 min
Jan 12, 5:51 PM HSTFlash Flood WarningHFOHonolulu6 hr
Jan 12, 6:31 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 9:26 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:28 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 12, 11:33 PM HSTFlash Flood WarningHFOHonolulu9 hr
Jan 13, 12:37 AM HSTSpecial Marine WarningHFO53 min
Jan 13, 12:54 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 1:24 AM HSTSpecial Marine WarningHFO96 min
Jan 13, 1:56 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 2:55 AM HSTSpecial Marine WarningHFO95 min
Jan 13, 3:10 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 3:42 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 4:11 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 13, 4:31 AM HSTSpecial Marine WarningHFO59 min
Jan 13, 5:03 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 13, 5:21 AM HSTSpecial Marine WarningHFO24 min
Jan 13, 5:39 AM HSTSpecial Marine WarningHFO36 min
Jan 13, 6:02 AM HSTFlash Flood WarningHFOKalawao3 hr
Jan 13, 7:42 AM HSTSpecial Marine WarningHFO63 min
Jan 13, 8:11 AM HSTSpecial Marine WarningHFO64 min
Jan 13, 8:37 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Jan 13, 8:43 AM HSTSpecial Marine WarningHFO62 min
Jan 13, 9:18 AM HSTSpecial Marine WarningHFO65 min
Jan 13, 9:39 AM HSTSmall Craft AdvisoryHFO18 hr
Jan 13, 9:45 AM HSTSpecial Marine WarningHFO35 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.